Published online Jan 27, 2013. doi: 10.4254/wjh.v5.i1.43
Revised: September 25, 2012
Accepted: November 17, 2012
Published online: January 27, 2013
Reactivation of hepatitis B virus (HBV) during chemotherapy is a well known complication in patients with chronic hepatitis B and cancer. The clinical manifestations range from subclinical elevation of liver enzymes to severe, potentially fatal fulminant hepatitis. Reactivation can occur in a patient with previous inactive HBV infection; either an inactive carrier or a patient with resolved hepatitis. Everolimus is a mammalian target of rapamycin (mTOR) inhibitor approved in renal cell carcinoma, neuroendocrine tumours and breast cancer. mTOR inhibitors are a new generation of drugs for targeted treatment; therefore, little about their side effects is known. Here, we report a patient with renal cell carcinoma who experienced a flare of hepatitis B infection during treatment with everolimus. Clinicians should be aware of HBV reactivation in patients who are undergoing treatment with everolimus, and screening for hepatitis B infection and prophylactic antiviral treatment should be considered.